West Virginia, 2004

Damaging Wind in West Virginia, August 4, 2004

August 4, 2004 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 4, 2:20 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 4, 2:20 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT WED AUG 4 2004

.SHORT TERM (TONIGHT AND THURSDAY):
...SEVERE THUNDERSTORM WATCH THROUGH 9:00 PM FOR THE NORTHWEST
FORECAST AREA...

WATER VAPOR LOOP SHOWS A DEEP UPPER LEVEL TROUGH OVER EASTERN CANADA
WHILE A RIDGE DOMINATES THE SOUTHWEST CONUS. HURRICANE ALEX
CONTINUES TO DEPART THE REGION. SEVERAL WAVES CONTINUE TO ROAM THE
MIDWEST AS AN IMPRESSIVE VORTICITY AXIS CURRENTLY PARALLELS THE
CANADIAN BORDER ON THE SOUTHERN EXTENT OF THE UPPER LEVEL TROUGH.
ACARS 400-250MB WIND SPEED OBSERVATIONS REVEALS A 85-100KT JET
STRETCHING SOUTHWEST TO NORTHEAST OVER THE GREAT LAKES...WHILE
WEAKER ANTICYCLONIC FLOW IS EVIDENT ACROSS THE SOUTHERN CONUS. 12Z
SURFACE ANALYSIS PLACES THE NEXT FRONTAL BOUNDARY FROM THE MIDWEST
THROUGH THE EASTERN GREAT LAKES WITH SEVERAL WAVES ALONG THE
BOUNDARY. A 1026MB HIGH CURRENTLY DOMINATES CENTRAL CANADA.

AS ALEX CONTINUES TO MOVE WELL TO OUR NORTHEAST...MIDLEVEL
SUBSIDENCE IS WANING. AS A RESULT...AFTERNOON ACARS SOUDINGS REVEAL
MIDLEVEL TEMPERATURES HAVE COOLED SEVERAL DEGREES SINCE THE 12Z IAD
RAOB. THIS HAS ALLOWED INSTABILITY TO RISE...WITH 18Z SATELLITE
LIFTED INDICIES NOW LOWERING TO BETEEN -3 AND -5C WEST OF THE BLUE
RIDGE.

WITH LAPSE RATES INCREASING...THE ENVIRONMENT IS BECOMING
INCREASINGLY FAVORABLE FOR CONVECTION AS EVENING APPROACHES.
MEANWHILE...LINE OF CONVECTION WHICH HAS ORGINS TO A MIDWEST MCS
LAST NIGHT CONTINUES TO MOVE EAST TOWARDS OUR WESTERN FORECAST AREA.
PROPAGATION SPEED OF ABOUT 40 MPH PLUS SIGINIFICANT DRYING BEHIND
THE LINE SUGGESTS THAT THIS MATURE BOW IS PRODUCING SIGNIFICANT
WINDS. HOWEVER...MOUNTAINS WILL BECOME AN OBSTATICAL FOR THIS LINE
AND AM UNSURE HOW SIGNIFICANT THE WINDS WILL BE AS THE LINE
PROGESSES FUTHER EAST.

MODELS HAVE BECOME MORE PROGRESSIVE WITH THE TIMING OF THE COLD
FRONT...AND THIS SEEMS REASONABLE GIVEN CONVECTION. FRONTAL BOUNDRY
MAY HANG UP ACROSS THE FORECAST AREA OVERNIGHT...PROVIDING AN
OPPORTUNITY FOR HEAVIER RAINS AS DEEPER CONVERGENCE ARRIVES WITH
PRECIPTABLE WATER VALUES RISING OVER 2. AT THIS TIME AM UNSURE ON
LOCATION OF THE BOUNDARY SO WILL HOLD OFF ON ANY FLOOD WATCH. NEXT
SHIFT WILL BE ABLE TO MONITOR OBSERVATIONAL TRENDS.

WINDS SHIFT TO NORTHERLY WITH FRONTAL PASSAGE LATE TONIGHT AND EARLY
TOMORROW. EXPECT MOISTURE TO BE TRAPPED UNDER LOWERING SUBSIDENCE
INVERSION TOMORROW...SO NOT EXPECTING MORE THAN A FEW BREAKS IN THE
CLOUDS DURING THE MAJORITY OF THE DAY.

COLLABORATIVE THANKS: RLX/RNK/AKQ/PHI/HPC

&&

.AVIATION: VCTS ACROSS IAD/DCA/MRB AS INSTSABILITY INCREASES THIS
AFTERNOON. HAD A DIFFICULT TIME TIMING THE CONVECTIVE LINE AS
PROPAGATION MAY SLOW WITH A DECREASED COLD POOL DEPTH AND AS IT
INTERACTS WITH THE TERRAIN. LINE OF CONVECTION MAY SUSTAIN ITSELF AS
IT BECOMES ELEVATED OVERNIGHT...WHICH MAY PROVIDE FOR AN ENHANCED
DURATION OF PRECIPITATION...MOST LIKELY ACROSS CENTRAL VIRGINIA.
WINDS WILL BECOME NORTHERLY WITH THE FRONTAL PASSAGE. SOME LOWER
STRATO CU IS A POSSIBILTY GIVEN THE AMOUNT OF LOW LEVEL MOISTURE AND
BOUNDARY LAYER TURBULANCE.

&&

.LONG TERM THU NGT THRU WED...
WILL TREND OUT LINGERING PRECIP IN THE S THU EVENING. GFS IS A BIT
OF AN OUTLIER IN THAT IT DEVELOPS A 2NDRY SFC WAVE ALG CDFNT AND
KEEPS PRECIP IN A BIT LONGER. WILL TOSS THAT SOLN OUT FOR NOW.

HI PRES BUILDS IN BEHIND FNT AND REMAINS IN CTRL INTO EARLY NEXT
WEEK. VERY COOL 850 MB TEMPS NOTED BEHIND FNT FOR AUGUST. TEMPS DROP
DOWN TO 4C WRN ZONES BY FRI MORNING. CAN SEE A GOOD CU FIELD
DEVELOPING GIVEN UPR LVL FLOW AND DECENT LOW LVL LAPSE RATES. WELL
NOT BREAK OUT OF THE 70S FRI.

H5 TROF CLOSES OFF TO OUR N FRI. AS IT SHIFTS N...OUR FLOW BECOMES A
BIT MORE ZONAL. TEMPS WILL MODERATE THROUGH EARLY NEXT WEEK.

MOISTURE INCRS AHD OF CDFNT WED. HAVE INCLUDED CHC POPS DAY 7.
BOUNDARY SLATED THROUGH CWA ON THU.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

SHORT TERM/AVIATION FORECASTER: ROGOWSKI
LONG TERM FORECASTER: RDH
Hazardous weather outlook, Aug 4, 2:17 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT WED AUG 4 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-051030-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1022 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 708 VALID UNTIL 900 PM EDT FOR WESTERN AND NORTH CENTRAL
MARYLAND...THE NORTHERN SHENANDOAH VALLEY AND PARTS OF NORTHERN
VIRGINIA. AT 310 PM EDT...RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM NEAR DUBOIS IN CENTRAL PENNSYLVANIA TO
THE EAST OF PITTSBURGH IN WESTERN PENNSYLVANIA. ON ITS CURRENT
MOVEMENT...THIS LINE WILL MOVE INTO WESTERN MARYLAND SHORTLY AFTER 4
PM EDT. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW. THERE IS A CHANCE
SOME OF THESE COULD BECOME SEVERE MAINLY OVER FAR SOUTHERN MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN NETWORK HAS BEEN ACTIVATED.

ROSA

In the hours before

Special weather statement, Aug 4, 2:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT WED AUG 4 2004

MDZ002-WVZ048-049-042045-
ALLEGANY MD-GRANT WV-MINERAL WV-
354 PM EDT WED AUG 4 2004

...SEVERE THUNDERSTORMS APPROACHING THE ALLEGANY FRONT...

AT 354 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE FROM 14 MILES NORTHWEST OF MIDLOTHIAN TO
14 MILES NORTHWEST OF KITZMILLER...MOVING EAST AT 40 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS IN
EXCESS OF 50 MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA
VALE...LONACONING...WESTERNPORT...FORT ASHBY...KEYSER...PIEDMONT AND
RIDGELEY WILL BE AFFECTED BY THESE STORMS THROUGH 500 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AS WARNINGS WILL LIKELY
BE REQUIRED SHORTLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR WESTERN MARYLAND AND THE EASTERN WEST VIRGINIA
PANHANDLE.

MANNING
Special weather statement, Aug 4, 3:21 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
421 PM EDT WED AUG 4 2004

WVZ050-051-055-042115-
HAMPSHIRE WV-HARDY WV-MORGAN WV-
421 PM EDT WED AUG 4 2004

...STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE EASTERN WEST
VIRGINIA PANHANDLE...

AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG THE ALLEGANY FRONT...MOVING EAST AT 35 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF AT LEAST 40
TO 50 MPH. THE COMMUNITIES OF BERKELEY SPRINGS...MOOREFIELD...ROMNEY
AND MATHIAS WILL BE AFFECTED BY THESE STORMS THROUGH 530 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 145 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
August 4, 3:25 PM EST
Where
Mineral County, 9 mi SW of Keyser
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.333, -79.100

Downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421567.